Search

Search

    This section doesn’t currently include any content. Add content to this section using the sidebar.

    Image caption appears here

    Add your deal, information or promotional text

    Do Probiotics Cause Gas? And What You Can Do About It

    Probiotics are live bacteria that are good for your health, but they're best known for their ability to help maintain a healthy digestive system. While they do have widely-studied health benefits, they're also associated with a lot of things, including gas.

    If you’ve ever experienced an upset stomach or flatulence after taking a probiotic, you might be wondering whether it's really that healthy. For this article, we took a look at whether this relatively common side effect is normal or if it should be cause for concern.

    So, Do Probiotics Cause Gas and/or Bloating?

    The short answer is that yes, some people do experience an increased amount of gas/bloating after taking probiotics.

    When you take probiotics, you’re altering your microbiome. The gut microbiome is the collection of microorganisms (bacteria, viruses, and yeasts) in the digestive system. And when you make changes to the microbiome (even good changes), it can lead to things like gas, bloating, and flatulence (farting) when you first start taking probiotics.

    Even though probiotics are good for you, you may have to endure a bit of discomfort in the beginning. Kind of like when you were a kid and your parents had to convince you to eat your vegetables or take your medicine. It may be uncomfortable at first, but you’re better off for it in the long run.

    Some people don’t experience gas, bloating or any side effects at all from taking probiotics. Your experience may be different, and that’s ok. There are a wide range of reactions to probiotics that are completely normal.

    The good thing is that for those who do experience side effects from probiotics, they usually go away after taking them consistently for a few weeks.

    So even though you may experience some gas and bloating for a few days after you start taking probiotics, you can expect it to be just temporary. If you continue having gas and bloating after a month or more of taking probiotics, you may want to try a different probiotic product with different strains or cut back on your dose. Everybody’s different, and sometimes your body reacts to a certain probiotic strain in the form of gas. If you can identify which specific probiotic strains give you gas, you can make a more informed decision when it comes to buying a probiotic product.

    Another thing worth considering is that with some probiotic products, the recommended dose is 2 capsules or more, so if the product is giving you gas, it’s a good idea to try less than a full dose to see if that makes an improvement.

    How About Prebiotics — Can They Cause Gas or Bloating?

    If you start eating more prebiotic-rich foods than you normally eat, you may experience some gas and/or bloating. If you gradually add more prebiotic foods to your diet, you’ll likely notice less changes.

    If you start taking a prebiotic supplement, you may experience some noticeable gas and bloating, especially if you take a full dose. You may want to start out by taking a smaller dose than recommended so your body and digestive system can acclimate to the changes.

    Prebiotics act as a food source for probiotics, so when you take either of them, they will induce the growth and activity of probiotic microbes. This results in changes to the composition of the gut microbiome, which can lead to gas, bloating, and other side effects for a short amount of time. But as with probiotics, these potential side effects you may experience should subside pretty quickly.

    What to Do if Probiotics Cause Uncomfortable Side Effects

    Probiotics may initially cause side effects such as gas and bloating when you first start taking them, but if you give it some time, your body will probably adjust and get back to feeling normal in a relatively short amount of time. So it’s a good idea to give it about a month before trying something else.

    If you do get past a month and you’re still experiencing gas, then you can try either reducing your dose or try another product. If you try a different product, be sure to choose one with some different probiotic strains because it could be one or more of the strains in the product you’re taking that is resulting in the gas.

    The Bottom Line

    If you get gas from taking probiotics, don’t worry too much. It may be uncomfortable for a short while, but the majority of people end up feeling back to normal within a few days, and usually it lasts at most a few weeks.

    You have to give your body and digestive system time to adjust to the changes in your microbiome.

    Many of us here at our offices at BlueBiology have taken both our probiotic and prebiotic supplements and that has been the general experience. Gas and bloating is pretty common at first but goes away after you stick with it for a while.

    Related Products:

    BlueBiotics Ultimate Care

    BlueBiology Prebiotic

    BlueBiotics: Ultimate Care and BlueBiology Prebiotic Supplement

     

    x